Abstract

It is apparent from a review of the reported cases of hepatitis associated with sulfonamide therapy that it is usually possible to recognize this toxic manifestation. This is of considerable practical importance since, in every instance in which the sulfonamide is responsible for the jaundice, treatment with the drug should be discontinued and some other form of therapy, such as the antibiotics, instituted. If the jaundice is not secondary to the sulfonamide, therapy may be continued even in the presence of hepatitis secondary to the infection.

Jaundice which appears during the first week of chemotherapy is usually associated with a previous history of ingestion of sulfonamides and accompanying signs of toxicity (immediate sulfonamide jaundice) or with acute hemolytic anemia and jaundice (intermediate jaundice). In either instance the diagnosis is not difficult because the clinical and laboratory abnormalities are characteristic. Finally, jaundice which occurs after ten days of chemotherapy is usually associated with other toxic manifestations, especially fever and various forms of rashes (delayed jaundice). Occasionally jaundice may be the only toxic manifestation of sulfonamide therapy and, in such patients, a definite diagnosis may be difficult.

This content is only available as a PDF.